Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 9:45 PM CDT for Barton County, Jasper County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 8, 1998, 10:35 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:45 PM CDT | Thunderstorm Wind | Sarcoxie, MO | |
| Jun 8, 9:56 PM CDT | Thunderstorm Wind 60 | Lamar, MO | |
| Jun 8, 9:56 PM CDT | Thunderstorm Wind 70 | Golden City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 624 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:05 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jun 8, 2:05 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON JUN 8 1998 MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT. SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE EXTENDING INTO TX PANHANDLE. CU LINE DEVELOPING IN CLOUD FREE AREA OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP EXIST. TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL BEGIN TO DEVELOP THERE SHORTLY. CONVECTION IS ONGOING ACROSS CWA AND HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL MISSOURI. WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD. CONVECTION EXPECTED TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN POPS TONIGHT. MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF INTO TN/OH VLY. THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL MOISTURE PLUME. WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT... SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH. JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW AROUND 60. SOUTH WIND 10 TO 15 MPH. VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN POSSIBLE. LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH. CCF SGF CE 057/079 064/083 065 05733 JLN CE 059/081 065/085 066 05733 LINDENBERG
In the hours before
Special weather statement, Jun 8, 4:00 PM CDT, 5 hours 45 minutes before
KSZ073-MOZ055>058-066>069-078-090200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT MON JUN 8 1998 ...FLASH FLOOD WATCH TONIGHT... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON ...IN SOUTHWEST AND CENTRAL MISSOURI... BENTON CAMDEN CEDAR HICKORY MARIES MILLER MORGAN ST. CLAIR VERNON INCLUDING THE TOWNS OF... FORT SCOTT NEVADA CAMDENTON WARSAW VERSAILLES TUSCUMBIA HERMITAGE RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI. RAINFALL AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY RAIN. FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS. WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
Special weather statement, Jun 8, 4:00 PM CDT, 5 hours 45 minutes before
KSZ073-MOZ055>058-066>069-078-090200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT MON JUN 8 1998 ...FLASH FLOOD WATCH TONIGHT... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON ...IN SOUTHWEST AND CENTRAL MISSOURI... BENTON CAMDEN CEDAR HICKORY MARIES MILLER MORGAN ST. CLAIR VERNON INCLUDING THE TOWNS OF... FORT SCOTT NEVADA CAMDENTON WARSAW VERSAILLES TUSCUMBIA HERMITAGE RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI. RAINFALL AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY RAIN. FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS. WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
Special weather statement, Jun 8, 4:50 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-090345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT MON JUN 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR THE FOLLOWING LOCATIONS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME SOUTHEAST KANSAS THIS EVENING. THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVEREz STORMS. DSA
Special weather statement, Jun 8, 4:50 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-090345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT MON JUN 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR THE FOLLOWING LOCATIONS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME SOUTHEAST KANSAS THIS EVENING. THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVEREz STORMS. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:59 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 66 min |
| Jun 8, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 62 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 65 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 65 min |
| Jun 8, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| Jun 8, 11:55 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| Jun 9, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 48 min |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan | 6 hr |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jun 9, 1:11 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 34 min |
| Jun 9, 1:47 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 63 min |
| Jun 9, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.